Q: I’ve developed a strange dark splotch on my face in an irregular pattern. Could this be from taking the Pill?
—Kimberly, Goleta, Calif.
A: This condition is called melasma and is somewhat common during pregnancy. Melasma can certainly be a side effect of oral contraceptives. The progestin portion of the Pill is thought to be the culprit—in clinical trials, women taking estrogen alone were unlikely to develop melasma. The melasma may fade slowly when you stop the Pill. Strict sun avoidance on the face is necessary. Wear a hat outdoors and sunscreen that contains PABA to block UVB rays and a physical blocking agent, such as zinc oxide. Chemical peels containing 20 percent azelaic acid in a cream base can be a fairly gentle, effective treatment for melasma.
The amino acid tyrosine is the precursor to melanin, the main skin pigment, so make sure you are not taking any supplements with tyrosine. Sometimes melasma is made worse by a thyroid problem, so rule this out with your naturopathic doctor. Some women have found homeopathic sepia 30C, two to three pellets twice daily, effective. Topical vitamin C may be helpful for reducing melasma. One study suggests 25 milligrams of Pycnogenol twice daily can help as well. Make sure your vitamin D levels are between 60 and 90 nanograms per milliliter; this will help protect your skin from darkening, either from sun exposure or hormonal changes.
Q: I bruise easily. Sometimes I cannot remember bumping into anything but still see new bruises almost daily. What’s wrong?
A: There are several ways to prevent easy bruising, which is actually easy bleeding. Bruises are discoloration from blood vessels rupturing just under the skin; as the blood leaks out of the vessel into the surrounding tissues, it goes through various color changes before the bruise fades after being absorbed. When a blood vessel is damaged, one way that blood clots is by platelets clumping together. A very effective medicine for preventing this platelet clumping is aspirin. Many other over-the-counter NSAIDs (nonsteroidal anti-inflammatory drugs), such as ibuprofen, also inhibit platelet adhesion. If you take aspirin or NSAIDs on a regular basis, this may be the cause of your easy bruising. However, you also may be inhibiting another clotting mechanism, such as vitamin K or fibrin. Both of these naturally occurring substances are necessary for proper blood clotting. The most common inhibitor of vitamin K is the blood thinner Coumadin. Someone on Coumadin who bruises easily should look for another way to prevent clots. A less well-known, but very effective blood thinner is nattokinase (natto), a fermented soy product. Alternative physicians often give this to patients at risk for clots who can’t tolerate Coumadin or aspirin. However, natto can also cause easy bruising.
If a drug side effect is not why you bruise easily, look at a possible lack of blood vessel–stabilizing nutrients. The smaller blood vessels, in particular, are quite fragile. What renders them less fragile is adequate stores of vitamin C (you should take at least 1,000 milligrams daily). Lack of the dark pigments found in fruits such as blueberries, prunes, and pomegranates or vegetables such as kale, collard greens, and broccoli can also contribute to weakened smaller blood vessels. Get five 1-cup servings of raw deep-colored foods daily. Homeopathic phosphorus, 30C twice daily, also helps stabilize blood vessels to prevent or reduce easy bruising.
High blood pressure can cause tiny blood vessels to rupture more easily—sometimes just from sneezing or straining to pass a stool. Make sure to work with your doctor to reduce blood pressure if it runs above 120/80.
Sometimes, blood vessels rupture more easily if histamine levels are high. Histamine is secreted from many cells, particularly from mast cells and platelets, in response to coming into contact with airborne or food allergens. The most common food allergens are wheat, dairy products, soy, and corn; sometimes shellfish, nuts, tomatoes; and occasionally garlic and chocolate.